MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE PRELOADED SPHINCTEROTOME V(DISTAL WIREGUIDED)

AOMORI OLYMPUS CO., LTD. SINGLE USE PRELOADED SPHINCTEROTOME V(DISTAL WIREGUIDED)
Model Number KD-VC611Q-07201S
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/05/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
During inspection and testing, the cutting wire was confirmed to be broken.The coated portion of the cutting wire was torn, and the broken portion was scorched and melted.The coated portion was torn on the proximal side of the cutting wire.A review of the device history record found no deviations that could have caused or contributed to the damage to the cutting wire.The device shipped according to specifications.Based on the results of the legal manufacturer's investigation, it is likely the cutting wire broke because the cutting wire where the wire coating was torn came into contact with the distal end of the endoscope when the forceps elevator was raised.Under these circumstances, electric conduction was activated which caused the cutting wire to become hot instantly at the contact point.As a result, the cutting wire broke.A likely factor causing tears of the coated portion of the cutting wire might be that the slider was slightly pushed causing the cutting wire to deflect.The coated portion of the cutting wire may have been rubbed due to contacting a metal area of the endoscope.However, a definitive root cause of the reported issue could not be identified.The device's instruction manual provides the following warning, which may help to prevent the issue: "since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result." "when inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material." "do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result." "be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur." "when activating output, set the output mode of the electrosurgical unit to ¿cut¿ or ¿blend¿.Activating output in the ¿coagulation¿ mode could break the cutting wire." "do not activate output when the distal end of the endoscope is too close to or in contact with body cavity tissue.This could burn the tissue and/or damage the endoscope." olympus will continue to monitor field performance for this device.
 
Event or Problem Description
The customer reported the cutting wire on the subject device broke cleanly during a sphincterotomy.A second device was used and the wire on that device also broke but the procedure could be completed.There were no clinical consequences for the patient.The customer noted this was a complicated procedure with a very large stenosis of the bile duct with difficulty in tensioning the wire.The subject device was sent to olympus for evaluation.During inspection and testing, the coated portion of the cutting wire was torn and the broken portion was scorched and melted.This report is being submitted for the malfunction found during evaluation (cutting wire torn, scorched, melted).This report is for the second device.The first device is being reported on the medwatch with patient identifier (b)(6).

Brand Name
SINGLE USE PRELOADED SPHINCTEROTOME V(DISTAL WIREGUIDED)
Common Device Name
SINGLE USE PRELOADED SPHINCTEROTOME
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16401467
Report Number9614641-2023-00245
Device Sequence Number5706112
Product Code KNS
UDI-Device Identifier04953170371257
UDI-Public04953170371257
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K141991
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Pharmacist
Type of Report Initial
Report Date (Section B) 02/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-VC611Q-07201S
Device Lot Number25V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/28/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/12/2022
Initial Report FDA Received Date02/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown